New York, 2017Strong Wind in New York, November 19, 2017
November 19, 2017 · NWS OKX · 8 events in 8 counties and zones
Strong gusty northwest winds occurred behind a strong cold front.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty northwest winds occurred behind a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 19, 7:14 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Nov 19, 7:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
714 AM EST Sun Nov 19 2017
.SYNOPSIS...
A strong cold will sweep across the area early this morning with
high pressure building in its wake. The high will pass to the
south Monday and Tuesday, followed by a cold front on Wednesday.
Another area of high pressure will build late week, followed by
low pressure moving across on Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 11z cold front was in central NJ. Stubborn warm front has
yet to push through north central Orange County, but should do
so very briefly before the cold fropa. Front timed to move
through the metro area over the next hour or so with showers
ending, although there will be a burst of higher winds right
behind it.
Gusts generally remain between 20 and 30 kt in the warm
sector, due to a strengthening inversion above the surface. VAD
wind profile from KOKX and KJFK radar still indicate 50-55kt at
2000 ft, but it doesn't appear that we will mix higher winds
down until after the cold fropa. Strong winds then appear
likely across all areas, particularly in the late morning and
afternoon as the system departs. Upstream obs were showing
gusts in the range of 45-50 mph immediately following the
frontal passage, so the wind advisory will remain in place.
High temps will likely occur early this morning for many
locations, before falling during the late morning and aftn from
W to E as strong CAA commences.
&&
.SHORT TERM /MONDAY/...
Winds gradually decrease tonight, although will still remain
quite gusty with the departing low still strengthening as it
lifts into SE Canada and high pres building to the S. All high
res guidance indicates that lake effect streamers remain N and W
of the area, except perhaps for a few hours this eve in Orange
County. Otherwise, partly cloudy skies tonight will give way to
mostly sunny conds on Monday. Lows in the upper 20s to mid 30s
tonight and highs in the 40s on Monday, although gusty winds
will make it feel like its only in the 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Aloft, models agree early in the period as initial shortwave passes
east/northeast. Downstream shortwave will then make fast eastward
progress. Here is where some differences arise. Northern stream
potent shortwave tracks across the Great Lakes region as it lifts
northeast, with most of the energy and associated dynamics lifting
well to our north Wednesday. Southern stream trough lags a bit as it
moves across the Gulf states. By late Wednesday into Thursday,
operational GFS seems to be a deep/strong outlier with regard to
closed low around the Gulf states as the trough makes eastward
progress.
This upper trough weakens over the western Atlantic Thursday, with
next shortwave in the northern stream moving eastward toward the
northeast by next weekend.
At the sfc, high pressure passes to the south Monday and Tuesday.
Gusty NW flow will back around the SW as the high tracks east.
Thereafter, a cold front passes Wednesday. This front is associated
with northern stream shortwave. This looks like the best chance for
measurable precipitation, late Tuesday night into Wednesday, chance
pops.
Waves of low pressure likely develop along the front well to our
south in the Wednesday night/Thursday time frame. Again, GFS appears
to be an outlier with wave of low pressure developing and passing
close enough for measurable precip Thursday. Otherwise, model
consensus suggest any precip remains to our southeast as ridge
builds to the NW and waves remain far enough to the southeast.
Will maintain a dry forecast as a result, leaning toward consensus.
However, this will need to be watched.
Dry through Friday before the next chance for precip arrives with
the shortwave, clipper low Saturday.
As for temperatures Monday-Saturday, followed a model/mos blend.
Below normal temperatures Monday will warm to slightly above normal
Tuesday as WAA occurs behind the high. Behind a cold front
Wednesday, normal temps likely fall to below normal Thursday and
Friday before rebounding yet again in WAA ahead of the clipper low
Saturday.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A cold front moves through around daybreak with high pressure
building behind it through this evening.
S-SW winds shift to the W-WNW 12z-15z following the cold frontal
passage, with gusts frequently 35-40 KT during the day. KJFK
may see stronger sustained speeds without gusts initially until
flow shifts more to the W this morning. The gusts will
initially be 20-30 KT, increasing to 30-40 KT towards day
break. Some eastern terminals may see peak gusts 45 KT. The
gusts will begin to weaken early in the evening, though will
likely continue through the night.
Mainly VFR-MVFR conditions to start with conditions improving to
VFR 12z-15z behind the cold front.
.OUTLOOK FOR 12Z MONDAY THROUGH FRIDAY...
.Monday...VFR. W-NW winds G20-30KT. Gusts diminish gradually at
night.
.Tuesday...Mainly VFR. MVFR possible late Tuesday night in showers.
SW winds G15-20KT.
.Wednesday...MVFR possible with showers during the day. VFR at
night. W-NW winds G15-20KT.
.Thursday-Friday...VFR.
&&
.MARINE...
Seas continue to build ahead of strong southwest flow.
Gale-force winds are already occurring across the ocean waters
and will spread elsewhere through the day, especially following
the cold frontal passage later this morning. It appears that the
best shot of reaching storm force winds is right behind the cold
fropa between 12z and 15z, despite 50-55 kt winds currently just
above the sfc. Will leave storm warning up until the front
pushes through due to this potential.
Gale-force winds will continue into tonight, before gradually
weakening to SCA-levels tomorrow. SCA conditions may continue
through Tuesday night before winds and seas gradually subside
into Wednesday through Friday as high pressure builds across the
area.
&&
.HYDROLOGY...
A few bands of moderate to locally heavy showers with a strong
cold frontal passage this morning should cause no more than
local nuisance impacts. Additional rainfall of a few tenths up
to 1/4 is expected through late morning, highest amounts east.
&&
.TIDES/COASTAL FLOODING...
Latest surge is running between 1/2 to 1 1/2 ft on the south
shore bays of LI. At this rate, minor coastal flooding
benchmarks could be met, however winds will be shifting to the
W/NW right before high tide, thus these values could decrease a
bit in western portions of the bays and cause the start of tidal
piling across eastern portions of the Great South Bay into
Moriches Bay. Have maintained the coastal flood statement
addressing brief and localized minor coastal flooding impacts.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ007>012.
Wind Advisory until 6 PM EST this evening for CTZ005-006.
NY...Wind Advisory until 6 PM EST this evening for NYZ071>075-
078>081-176>179.
Wind Advisory until 6 PM EST this evening for NYZ067>070.
NJ...Wind Advisory until 6 PM EST this evening for NJZ006.
Wind Advisory until 6 PM EST this evening for NJZ002-004-
103>108.
MARINE...Storm Warning until noon EST today for ANZ330-340-345-350-353.
Gale Warning until 6 AM EST Monday for ANZ335-338-355.
&&Hazardous weather outlook, Nov 19, 4:35 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
435 AM EST Sun Nov 19 2017
CTZ005-006-NJZ002-004-103>108-NYZ067>070-200945-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-
435 AM EST Sun Nov 19 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007>012-NJZ006-NYZ071>075-078>081-176>179-200945-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
435 AM EST Sun Nov 19 2017
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-340-345-350-353-200945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
435 AM EST Sun Nov 19 2017
...STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-355-200945-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
435 AM EST Sun Nov 19 2017
...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Nov 19, 4:13 AM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
413 AM EST SUN NOV 19 2017
CTZ009-NJZ006-103-104-NYZ069>075-078-080-176>179-191000-
Southern Fairfield-Hudson-Western Bergen-Eastern Bergen-Southwest
Suffolk-Rockland-Northern Nassau-Kings (Brooklyn)-Northern
Queens-Northwest Suffolk-Southern Queens-Southern
Westchester-Bronx-New York (Manhattan)-Richmond (Staten Is.)-Northern
Westchester-Southern Nassau-
413 AM EST SUN NOV 19 2017
...A LINE OF SHOWERS WILL AFFECT SOUTHERN FAIRFIELD...HUDSON...
BERGEN...SOUTHERN WESTCHESTER...QUEENS...RICHMOND...BRONX...WESTERN
SUFFOLK...NEW YORK...KINGS...ROCKLAND AND NASSAU COUNTIES...
At 412 AM EST, radar indicated showers were located along a line
extending from Pearl River to near Manasquan. Movement was east at 65
mph.
Winds in excess of 40 mph are possible with these showers.
These showers will be near...
Yonkers and Tarrytown around 420 AM EST.
White Plains and Scarsdale around 425 AM EST.
Port Chester and Rye around 430 AM EST.
Norwalk and Darien around 440 AM EST.
LAT...LON 4054 7411 4111 7412 4119 7312 4117 7310
4100 7361 4099 7363 4099 7360 4090 7375
4085 7376 4090 7349 4095 7349 4091 7322
4098 7307 4072 7306 4065 7337 4065 7319
4067 7306 4066 7306
TIME...MOT...LOC 0912Z 268DEG 55KT 4104 7402 4014 7400
MDLocal storm report, Nov 19, 8:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
857 AM EST SUN NOV 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND DMG 2 SW FRANKLIN 41.58N 72.17W
11/19/2017 NEW LONDON CT BROADCAST MEDIA
TREE DOWN ACROSS BLUEHILL ROAD IN BOZRAH.
&&
TMStrong Wind, Southern Westchester
- When
- November 19, 9:00 AM EST to 12:00 PM EST
- Where
- Southern Westchester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
A trained spotter reported two trees down on Feniminore Road with multiple tree limbs down. This was due to the winds and occurred around 1015 am in the town of Mamaroneck.
Strong Wind, Southwest Suffolk
- When
- November 19, 10:00 AM EST to 1:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 1118 am, the public reported a downed tree across a sidewalk and yard in the town of Babylon due to the winds. The broadcast media also reported a large tree snapped and fell onto a roof of a home at Parkway Boulevard resulting in structural damage in Wyandanch around 1130 am.
Strong Wind, Northwest Suffolk
- When
- November 19, 10:00 AM EST to 2:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 1245 pm, law enforcement reported multiple trees and power lines down due to the winds causing power outages in the towns of Greenlawn, Elwood, and East Northport.|The mesonet station in Eatons Neck measured a 56 mph wind gust at 1140 am.
Strong Wind, New York (Manhattan)
- When
- November 19, 10:00 AM EST to 1:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Measured
- 34 kt (39 mph) estimated gust
- Injuries
- 5 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
At 1140 am, the broadcast media reported a collapsed scaffolding at the corner of Prince Street and Broadway. There were 5 injuries as a result.
Strong Wind, Northern Nassau
- When
- November 19, 10:00 AM EST to 12:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
The mesonet station in Bayville measured a 56-57 mph wind gust at 1041 am.
Strong Wind, Northeast Suffolk
- When
- November 19, 10:00 AM EST to 2:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Several mesonet stations reported strong gusts in excess of 50 mph. At 1105 am, the mesonet at Great Gull Island measured a gust to 56 mph. At Fishers Island, a gust to 52 mph was observed at 11 am. Near Calverton, a gust to 51 mph was measured at 1250 pm.
Strong Wind, Southeast Suffolk
- When
- November 19, 11:00 AM EST to 2:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
The mesonet station at Shinnecock measured a wind gust to 51 mph at 1245 pm.
Strong Wind, Southern Queens
- When
- November 19, 11:00 AM EST to 2:00 PM EST
- Where
- Southern Queens forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
The ASOS at JFK International Airport measured a 51 mph wind gust at 1206 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Pennsylvania, November 19, 2017$60,000 · EF1 · 3 events
- Strong Wind in New York, November 19, 2017$40,000 · 20 events
- High Wind and Strong Wind in Massachusetts, November 19, 2017$62,000 · 50 kt wind · 9 events
- Lake-Effect Snow in New York, November 19 to 20, 2017$50,000 · 3 events
- Strong Wind in Connecticut, November 19, 2017$50,000 · 1 event
- High Wind in Wyoming, November 19 to 20, 201769 kt wind · 27 events
- High Wind in Montana, November 19 to 20, 201770 kt wind · 21 events
- High Surf in Hawaii, November 19 to 30, 201713 events
- Strong Wind in New Jersey, November 19, 20171 injured · $11,000 · 2 events
- Blizzard in Alaska, November 19 to 24, 20175 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 19, 20173 events
- Strong Wind in Vermont, November 19, 2017$6,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726897, 726849, 726850, 726888, 726901, 726907, 726904, 726910.